Asthma UK community forum
10,668 members17,119 posts

Antihistamine and a gin & tonic

Previously had Loratadine for hayfever and no probs whatsoever.

This year, I note the sticky label from the pharmacist says to avoid alcohol. Nothing really about that on the insert within the box. Took a tablet on Sunday morning, that evening I had a thumping headache after 1 gin and tonic. Put it down to just being over-tired.

Tonight I tried again, but halfway through 1st G&T, had to stop as headache had started again.

Wondering if it is the asthma (Zone 1 according to the Asthma UK help card that has just arrived in the mail) or just old age catching up with me?

5 Replies
oldestnewest

Hi there, just throught I would let you know that I am afraid I cannot drink at all any more since taking round the clock antihistamines and daily antihistamine - it gives me a pounding headache and even the smallest amount of alcohol makes me feel poisoned and am violently sick. I also take lots of asthma meds and have read that alcohol can make your allergies and asthma worsen. Maybe try switching to a different type of alcohol but if the problem is still there....

Good luck!!

Reply

Hi Tamsin,

Thanks for replying.

Over the past two years, I'd been taking one Loratadine a day for allergic rhinitis No ill effects after two G&Ts. Which is why I was a bit surprised at this sudden headache.

Thinking I might not take the chance with anything else.

That headache is definitely not to be repeated. 8>(

xx

Reply

Would it be inappropriate to settle for the G&T and forgo the antihistamines ??

Reply

On the other hand, I have taken loratadine every day for some years now, and have no problems having the odd drink.

Guess it must be an individual thing. Have to say as a doc I've never heard about a specific interaction between loratadine and alcohol, and as you say, there's nothing on the patient info leaflet about it either.

Reply

No previous problems with Loratidine which pre the asthma diagnosis, I was given as a year round prescription. The thought being that excessive coughing, phlegm and occasional wheeze was an allergic thing.

This year, I have the Loratidine for hayfever which, for me, usually goes from March to mid-Sept.

Monday night, tried an experiment. I didn't take the hayfever tablet for that day and had 2G&Ts. No headache at all.

Its probably is just me. That's what my friends are saying. LOL

Reply

You may also like...